Alert archive / Iowa / Flood Watches in 2018
Flood Watch 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flood watch at Feb 20, 2018, 9:37 AM CST for 17 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 9:37 AM CST (15:37 UTC)
- Expired
- Feb 20, 2018, 3:57 PM CST
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
All 32 counties
Cedar County, IA, Clinton County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flood watch went out at Feb 20, 5:35 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Feb 20, 5:35 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
535 AM CST Tue Feb 20 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 304 AM CST Tue Feb 20 2018
An area of rain and embedded storms is moving across the outlook
area at 3 AM CST. Some freezing rain is noted just to the west of
the region. Trends suggest some freezing may impact western few to
several counties this morning before ending. Radar trends suggest
SE portions of the area may receive another .5 inch or more of
rain before ending late today.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 304 AM CST Tue Feb 20 2018
Short term forecast confidence assessment...fair to poor with
timing and coverage of precipitation today. Ice chances rising in
far NW counties this morning main concern.
Today...categorical pops ending NW to SE this PM with some ice far
NW counties. High nearly steady to falling east by PM as cold air
moves in. No water issues noted yet though some rivers are approaching
bankfull at 3 AM. Highs lower 30s NW to mid/upper 50s east.
Tonight...precipitation should move east by midnight with clearing
skies toward morning. Minor accumulations of mostly rain with some
mixed precipitation far SE this evening. Mins teens NW to lower
20s SE sections.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 304 AM CST Tue Feb 20 2018
The longwave trof has retrogressed to the west coast which is its
normal climatological position. Southwest flow aloft means that an
active weather pattern will continue for the Midwest through the end
of the month.
Quiet, dry, and much colder conditions will be seen across the area
on Wednesday. Temperatures will average below normal. Attention then
turns to the next two storm systems.
Wednesday night through Thursday night two separate systems will
move through the area. For the first system, the atmosphere will
need to saturate. Saturating the atmosphere will drop temperatures
below freezing so the precipitation will initially start out as snow
late Wednesday night.
As temperatures warm on Thursday the snow will change over to rain.
During the transition period some sleet and freezing rain will be
possible.
Thursday night could be very interesting with the second system.
There are differences among the models regarding the track of the
second system. Track will be very important in regards to
precipitation type. As the atmosphere cools Thursday night, sleet
and freezing rain will mix back in with the rain along with some
snow. Right now the potential is there for an ice event across much
of the area.
Friday on...
Sleet and freezing rain will change back over to all rain on Friday
and end as the atmosphere warms. Temperatures will average above
normal.
Friday night through Saturday night another one or two systems will
move through the Midwest. Again, the track of each system will
determine precipitation type. Right now the model consensus has
chance to likely pops from Friday night through Saturday night.
Sunday/Sunday night the model consensus has dry conditions for the
area as high pressure moves through the Midwest.
On Monday, the next storm system begins moving into the Midwest. The
models are highly varied on the track and timing of this storm
system. As a result of these differences, the model consensus has
slight chance pops for roughly the southern half of the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 532 AM CST Tue Feb 20 2018
Areas of rain which may mixed with and change to snow before ending
will keep the terminals mostly in MVFR and IFR conditions until
mid to late PM. Skies will gradually clear with VFR conditions
this evening and overnight. Winds will increase to 10 to 20+ mph
by afternoon and continue into this evening.
&&
.HYDROLOGY...
Issued at 304 AM CST Tue Feb 20 2018
River flood watches remain in effect for the Rock and Green rivers.
The initial round of rain has some rivers responding across eastern
Iowa and northern Illinois while others have not.
Across Illinois rainfall over the next 24 hours may be 0.5 to 1.5
inches on top of frozen ground. Depending upon how much rain occurs
across the Rock and Green river basins, moderate flooding may occur
at Joslin and Moline and minor flooding may occur at Como and
Geneseo. These forecasts may change depending upon the timing and
overall rainfall amounts. Please see the latest river forecasts and
watches for the most up to date information.
Much smaller streams and creeks may also flood depending upon how
much rain falls over the next 24 hours.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until noon CST today for Benton-Buchanan-
Delaware.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...16
HYDROLOGY...08Hazardous weather outlook, Feb 20, 4:14 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 414 AM CST Tue Feb 20 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 414 AM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Today. Showers and isolated thunderstorms will continue into this afternoon before ending from west to east. Ponding water and flooding along small streams are also possible due to the frozen ground. This morning. Freezing rain is expected northwest of a line from Manchester to Belle Plaine. Ice accumulations up to one tenth of an inch will be possible and a winter weather advisory is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Two separate storm systems will move through the area Wednesday night through Friday morning. There is some uncertainty regarding the track of each storm which will determine precipitation type. The first storm may produce light snow Wednesday night that changes to rain on Thursday. Thursday night into Friday morning the second storm system has the potential to produce snow, sleet, and freezing rain. Friday night through Saturday night two more storm systems will move through the area. The tracks of both storms are uncertain but the potential is there for rain changing to snow at night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. However reports of rainfall amounts greater than one inch, freezing rain, and minor flooding will be appreciated.
In the hours before
Local storm report, Feb 20, 8:10 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY RAIN 1 W BETTENDORF 41.56N 90.49W
02/20/2018 M1.07 INCH SCOTT IA TRAINED SPOTTER
STORM TOTAL. 0.75 FELL SINCE MIDNIGHT.
&&
DCLocal storm report, Feb 20, 8:17 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HEAVY RAIN NW BUSHNELL 40.56N 90.51W
02/20/2018 M1.60 INCH MCDONOUGH IL TRAINED SPOTTER
&&
DCLocal storm report, Feb 20, 8:19 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM HEAVY RAIN 3 ENE ROCK FALLS 41.80N 89.64W
02/20/2018 M1.25 INCH WHITESIDE IL TRAINED SPOTTER
EVENT TOTAL UP TO 7 AM.
&&
DLSLocal storm report, Feb 20, 8:33 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 SSE SCHAPVILLE 42.37N 90.18W
02/20/2018 M1.84 INCH JO DAVIESS IL TRAINED SPOTTER
RAINFALL IN THE PAST 24 HOURS.
&&
HAASELocal storm report, Feb 20, 8:42 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HEAVY RAIN 5 NW MACOMB 40.52N 90.75W
02/20/2018 E3.40 INCH MCDONOUGH IL PUBLIC
VIA BROADCAST MEDIA.
&&
DCSpecial weather statement, Feb 20, 9:02 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
902 AM CST TUE FEB 20 2018
IAC031-055-061-095-103-105-113-115-139-183-201545-
Louisa-Cedar-Dubuque-Johnson-Washington-Jones-Delaware-Muscatine-
Linn-Iowa-
902 AM CST TUE FEB 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA...
CEDAR...SOUTHWESTERN DUBUQUE...JOHNSON...WASHINGTON...JONES...
DELAWARE...MUSCATINE...LINN AND SOUTHEASTERN IOWA COUNTIES UNTIL 945
AM CST...
At 902 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Prairieburg to Shueyville to near
Kalona to 7 miles northwest of Brighton. Movement was northeast at 60
mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cedar Rapids, Iowa City, Muscatine, Washington, Anamosa, Manchester,
Tipton, West Branch, Durant, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Hiawatha, Mount Vernon, Dyersville,
Monticello, West Liberty and Robins.
This includes the following highways...
Interstate 80 in Iowa between mile markers 228 and 279.
Interstate 380 between mile markers 1 and 32.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4230 9084 4229 9090 4160 9088 4143 9095
4142 9103 4135 9107 4121 9194 4150 9195
4180 9180 4230 9170 4230 9160 4240 9160
4253 9144 4258 9110
TIME...MOT...LOC 1502Z 238DEG 54KT 4219 9139 4182 9163 4155 9170 4127
9188
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 6:19 PM CST | Special Weather Statement | DVN | Lee | 26 min |
| Feb 20, 7:39 AM CST | River Flood Warning | DVN | Johnson, Washington | 62 hr |
| Feb 20, 9:02 AM CST | Special Weather Statement | DVN | Cedar, Delaware, Johnson, Jones, Linn, Muscatine and 1 more | 43 min |
| Feb 20, 9:30 AM CST | River Flood Warning | DVN | Jackson | 58 hr |
| Feb 20, 10:14 AM CST | River Flood Warning | DVN | Clinton, Scott | 5 days |
| Feb 20, 10:22 AM CST | Areal Flood Warning | DVN | Jackson | 24 hr |
| Feb 20, 3:19 PM CST | River Flood Warning | DVN | Iowa | 4 days |
| Feb 20, 3:19 PM CST | River Flood Warning | DVN | Johnson, Louisa, Washington | 58 hr |
| Feb 20, 3:19 PM CST | River Flood Warning | DVN | Louisa | 4 days |
| Feb 20, 3:42 PM CST | Winter Weather Advisory | DVN | Des Moines, Lee | 11 hr |
| Feb 19, 9:01 PM CST | River Flood Watch | DVN | Henry | 4 days |
| Feb 20, 9:21 AM CST | River Flood Warning | DVN | Hancock, McDonough | 5 days |
| Feb 20, 9:42 AM CST | River Flood Warning | DVN | Whiteside | 9 days |
| Feb 20, 9:42 AM CST | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 16 days |
| Feb 20, 9:42 AM CST | River Flood Warning | DVN | Henry, Rock Island | 16 days |
| Feb 20, 9:42 AM CST | River Flood Warning | DVN | Henry | 4 days |
| Feb 20, 10:23 AM CST | River Flood Watch | DVN | Stephenson | 8 days |
| Feb 20, 3:19 PM CST | River Flood Warning | DVN | Stephenson | 11 days |
Nearby
Flood Watches in Iowa, 2018Flood Watches in Illinois, 2018Flood Watches in Missouri, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.